Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 23, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Jul 4, 2021, 3:22 PM HST for 4 counties in Hawaii. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2021, 3:22 PM HST (01:22 UTC)
- Expired
- Jul 7, 2021, 3:24 PM HST
- In force
- 3 days
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
388 WHHW40 PHFO 050122 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 322 PM HST Sun Jul 4 2021 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS... .Surf along south facing shores will quickly rise to the advisory level this evening, then above it late tonight through Tuesday as a long-period, south swell arrives and moves through. This will be a long-lived event with surf likely holding at or slightly above the advisory level through the day Wednesday as the swell begins to ease. HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 051430- /O.NEW.PHFO.SU.Y.0023.210705T0122Z-210708T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 322 PM HST Sun Jul 4 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Surf rising to 7 to 10 feet late tonight, then to 8 to 12 feet Monday through Tuesday. * WHERE...South facing shores of all islands. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Gibbs
8 follow-up statements
917 WHHW40 PHFO 051330 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 AM HST Mon Jul 5 2021 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN ISLANDS... .A long-period south-southwest swell will produce elevated surf along south facing shores early this week. The surf is expected to build today and tonight, then peak on Tuesday. This swell will gradually lower from Tuesday night through Wednesday. HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 060230- /O.CON.PHFO.SU.Y.0023.000000T0000Z-210708T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 330 AM HST Mon Jul 5 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Surf will rise to heights of 8 to 12 feet along south facing shores from later today and tonight through Tuesday. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Through Wednesday afternoon. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. If in doubt, don't go out! && $$ Houston
046 WHHW40 PHFO 060138 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 338 PM HST Mon Jul 5 2021 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN ISLANDS... .Surf along south facing shores will remain above the advisory-level into midweek, then slowly lower through the second half as a long- period, south swell moves through. HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 061445- /O.CON.PHFO.SU.Y.0023.000000T0000Z-210708T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 338 PM HST Mon Jul 5 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Surf will be 8 to 12 feet through Tuesday, lowering to 7 to 10 feet Wednesday. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Through Wednesday afternoon. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. If in doubt, don't go out! && $$ Gibbs
902 WHHW40 PHFO 061332 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 332 AM HST Tue Jul 6 2021 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN ISLANDS... .A large, long-period south-southwest swell will produce elevated surf along south facing shores through Wednesday. Surf heights will slowly lower from Wednesday night through Friday as this swell gradually subsides. HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 070245- /O.CON.PHFO.SU.Y.0023.000000T0000Z-210708T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 332 AM HST Tue Jul 6 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Surf will be 8 to 12 feet through this evening, then will lower to 7 to 10 feet late tonight and Wednesday. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Through Wednesday afternoon. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. If in doubt, don't go out! && $$ Houston
735 WHHW40 PHFO 061901 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 901 AM HST Tue Jul 6 2021 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN ISLANDS... .A declining, long-period south-southwest swell will produce elevated surf along south facing shores through Wednesday. Surf will slowly lower through Friday. HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 070815- /O.CON.PHFO.SU.Y.0023.000000T0000Z-210708T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 901 AM HST Tue Jul 6 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Surf along south facing shores will be 7 to 10 feet through this evening, lowering to 6 to 8 feet late tonight and Wednesday. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Through Wednesday afternoon. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. If in doubt, don't go out! && $$ Wroe
157 WHHW40 PHFO 070145 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 345 PM HST Tue Jul 6 2021 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN ISLANDS... .A declining, long-period south-southwest swell will produce elevated surf along south facing shores through Wednesday. Surf will slowly lower through Friday. HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 071445- /O.CON.PHFO.SU.Y.0023.000000T0000Z-210708T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 345 PM HST Tue Jul 6 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Surf along south facing shores will be 6 to 10 feet through this evening, lowering to 5 to 8 feet late tonight and Wednesday. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Through Wednesday afternoon. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. If in doubt, don't go out! && $$ Wroe
549 WHHW40 PHFO 071330 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 AM HST Wed Jul 7 2021 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN ISLANDS... .A declining, long-period south-southwest swell will produce elevated surf along south facing shores through this afternoon. Surf will slowly lower through Friday. HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 080230- /O.CON.PHFO.SU.Y.0023.000000T0000Z-210708T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 330 AM HST Wed Jul 7 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf along south facing shores will be 5 to 8 feet. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Through this afternoon. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. If in doubt, don't go out! && $$
971 WHHW40 PHFO 071956 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 956 AM HST Wed Jul 7 2021 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN ISLANDS... .A declining, long-period south-southwest swell will produce elevated surf along south facing shores through this afternoon. Surf will slowly lower through Friday. HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 080400- /O.CON.PHFO.SU.Y.0023.000000T0000Z-210708T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 956 AM HST Wed Jul 7 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf along south facing shores will be 5 to 8 feet. * WHERE...South facing shores of all Hawaiian Islands. * WHEN...Through this afternoon. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
100 WHHW40 PHFO 080124 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 324 PM HST Wed Jul 7 2021 HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052- 080230- /O.CAN.PHFO.SU.Y.0023.000000T0000Z-210708T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-Kipahulu-South Maui/Upcountry- South Haleakala-Big Island South-Big Island Southeast- 324 PM HST Wed Jul 7 2021 ...HIGH SURF ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jul 4, 3:20 PM HST, 2 minutes earlier.
Area forecast discussion, Jul 4, 3:20 PM HST, 2 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 320 PM HST Sun Jul 4 2021 .SYNOPSIS... Breezy easterly trade winds will continue into the first half of the week, then trend down to moderate levels Wednesday through the second half. Showers will favor windward and mauka areas, with the best chances and coverage through the overnight and early morning periods as pockets of moisture move through. Despite the light showers spilling over into leeward areas in the past day or two, the drought conditions continue over our parched leeward grounds with very little rainfall amounts expected this week. && .DISCUSSION... Guidance remains in good agreement and depicts the subtropical ridge holding strong into the start of the week as high pressure passes north of the islands. Trades have responded and will potentially remain breezy into Tuesday. Clouds and showers will favor windward and mauka locations, with the best chances being overnight through the early morning hours as pockets of moisture move through. This has especially been the case over the western end of the state overnight and today with some much needed rainfall making it over our dry leeward areas, where drought conditions continue to expand. The latest rainfall summary reflects this for some of the leeward gauges with 24-hr accumulations ranging from a tenth to a little over a quarter of an inch on Oahu and Kauai. Trade winds will trend down into the moderate range by or around the midweek time frame in response to a weakness forming within the subtropical ridge north of the state. Expect this trend to persist through the second half of the week, with clouds and showers favoring windward locations each day. && .AVIATION... A persistent band of moisture streaming over Oahu has caused poor aviation conditions for most the island so far today. Widespread showers, MVFR, and localized IFR will gradually come to an end over the next few hours as trades usher this moisture into the Kauai channel. It is then forecast to bring similarly poor conditions when it reaches Kauai tonight. A drier variety of breezy trades will bring a lesser coverage of clouds and showers to Big Island through Molokai where prevailing VFR is forecast to persist into late tonight. AIRMET Sierra for mountain obscuration remains in effect for all of Oahu and will likely be needed for Kauai later this evening. AIRMET Tango for lee turbulence below 8kft remains in effect. && .MARINE... Robust high pressure far north of the area continues to produce breezy to locally strong trade winds across the coastal waters. The trades will be dropping off marginally this evening through the first half of the week, but will remain locally strong in the typically windy zones around Maui and the Big Island. Thus, the Small Craft Advisory (SCA) has been scaled back to cover only the typically windy waters, which will likely continue through the middle of the week. A new long period south swell will be filling in beginning this evening through tonight. The swell will bring an extended period of above average surf to south facing shores this week. Surf will hold at High Surf Advisory levels tonight through Wednesday, with the peak expected Tuesday. The swell will then gradually lower Thursday into the weekend. A series of small short period northwest swells are expected through the middle of the week, keeping surf just above typical summertime flat levels. Strong easterly trades over and upstream of the islands will continue to produce elevated short period surf along east facing shores through Monday. East shore surf will gradually trend downward and below the summertime average Tuesday through late in the week as the trade winds over and upstream of the state ease. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Wednesday for Niihau-Kauai Leeward-Waianae Coast-Kahoolawe-Maui Leeward West-Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-Molokai Southeast- Molokai Leeward South-Lanai Leeward-Lanai South-Maui Central Valley South-Kipahulu-South Maui/Upcountry-South Haleakala-Big Island South-Big Island Southeast. Small Craft Advisory until 6 PM HST Monday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Gibbs AVIATION...JVC MARINE...Kinel
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.